A DENTAL anaesthetic which can cause the heart to stop is being passed off as Ecstasy by criminal gangs in Scotland, police warned yesterday.
Benzocaine, a white powder which numbs the body, can result in seizures and respiratory failure if too much is taken.
Clubbers are risking their lives by taking “fake” party pills which are cut with benzocaine, according to the British Dental Association (BDA), and Police Scotland have issued a warning about the dangers of unknown bulking agents.
Benzocaine – known as benzo – is used in the UK as a dental anaesthetic and an ingredient in first-aid ointments, throat sprays and sunburn remedies. It is only illegal to sell the drug if the authorities can prove that the suppliers knew it was being used illegally.
A number of websites offer bulk sales of 25kg for £2,750, but they point out it should only be used for legitimate medical uses.
A police spokesman said: “Powders and tablets can be mixed with other substances to make it look like you are getting more. These mixers are known as adulterants and can be substances such as benzocaine, used by dentists, creatine, used by bodybuilders, and caffeine, found in energy drinks.”
He added: “More and more people are going to hospital after taking these substances, with specific symptoms such as nosebleeds, bleeding tongues, sickness and diarrhoea, blackouts, short-term memory loss, panic attacks and severe mood swings.”
The BDA has warned that misuse of benzocaine can have life-threatening side-effects. These include uneven heartbeats and respiratory failure.
A BDA spokeswoman said: “As a local anaesthetic benzocaine will make parts of the body numb, which could result in accidental injury. The quantity of benzocaine needed to cause serious side-effects will depend on a number of factors, including how the drug is delivered and total bodyweight.”
Alistair Bohm, from Addaction, a drug rehabilitation charity, warned that the drug was particularly lethal when mixed with alcohol.
He said the main danger was that benzocaine can lead to the suppression of the natural gag reflex.
Mr Bohm said: “This means that the body cannot control the oesophagus, so people can choke on their own vomit more easily. Impurities can lead to crisis incidents. It is very dangerous to mix with other substance, especially alcohol.
“This danger is heightened when people go to sleep. It is also possible the anaesthetic could lead to the shutdown of the heart.”
Detectives have alerted young people, especially clubbers, about the dangers of lethal Ecstasy pills such as Mortal Kombat.
Warnings were issued following the death of Regane MacColl, 17, who fell ill in Glasgow’s Arches nightclub and later died in the city’s Royal Infirmary.
Police believe her death could be linked to red Mortal Kombat Ecstasy tablets.
Benzocaine is also used to cut cocaine and dealers have been known to turn it into “brack”, a substitute for crack, the crystallised version of cocaine.